Steroid withdrawal

Hi, has anyone else experienced really nasty headaches having come off steroids (prednisone)? I tapered down to 2.5mg and then came off them completely about 2 weeks ago and about a week later started getting terrible headaches and pain in my right shoulder. Will this improve I wonder-should I stick with it or go back on a low dose? Any advice would be appreciated. Thanks

5 Replies

oldestnewest
  • Hi firstly I must say this is a difficult one. I was on steroids for 4 years almost nonstop and got upto 140 mg daily. This was about 25 years ago and nobody knew what was wrong with me and each time we tried to reduce the dose all my symptoms would come back with vengeance. It became like a seesaw and when reducing I would get terrible depression. Was this due to the steroids or the fact that without them I would be seriously Ill, I don't know. Eventually off them i did have the symptoms you are describing but I would never, ever take them again and I have that on my medical records. Now all this time later and with the BEHCETS society and more knowledge of the disease I have my BD under control. Now I don't know if I am paying the price of the steroids, or is it part of BEHCETS or is it something very different but I have severe degenerative spondylitis affecting my neck, shoulders, right arm and hands and left leg, hips, knee and ankle. I also now take trigger point steroid injections as the pain I suffer otherwise is intolerable. Fortuanetly I don't get the side effects I did when taking the orally. I would say not to take them and talk with the docs about so many of us having these same joint, muscle pains etc.

    I hope this helps in your decision making.

    Take care

    Billi

  • Hi there...i found i had to taper down even lower than 2.5mg otherwise i still felt quite unwell with headaches pain dizzy etc.

    I went down by 0.5 of a milligram and stayed at that level for around a month until going down 0.5 of a milligram again....then wait a month before going down again until you get to 0.5mg and try this last bit on and off every day until you no longer able to reduce anymore.

    This worked better for me as the steroids switch off our adrenal system and needs to be ignited again. If you have been on them a long time this can be a bumpy ride and take time.

    The steroids can take up to a couple of years to come out of your system even after stopping altogether and so it just goes to show just how serious this medication is.

    Hope this helps

  • Thanks so much for your replies. Unfortunately the headaches got worse and a follow up scan revealed another clot forming in the brain. So it looks like a flare up. I'm so disappointed as it's only been 7 months since I was diagnosed and I was just getting my life back together. Anyways I know you've all suffered the same way. Thanks again for the advice.

  • I am sorry to hear that...but good on your for recognising things weren't right and seeing somebody as soon as possible. Early diagnosis and treatment for flares are the key to managing behcets...i believe.

    Hope you get on top of it all soon

  • That's so nice of you, thank you so much. Hope you are doing ok at the moment also.

You may also like...